More studies confirm hearing loss related to medication
Sturgeon Bay, Wisconsin Chiropractor and Naturopath, Dr. J G Moellendorf, DC, ND, LCP notes that while aspirin has been known for decades to cause ringing in the ears, stomach ulcers,and kidney problems, doctors are concerned that aspirin and other analgesics (pain relievers) are causing loss of sight and hearing.
The Journal of the American Medical Association published Long-Term Use of Aspirin and Age-Related Macular Degeneration in December, 2012. Barbara Klein’s research team at the University of Wisconsin followed residents of Beaver Dam, Wisconsin for 20 years. Participants taking aspirin at least twice weekly had a 71% increase in macular degeneration 10 years later.
The Journal of the American Medical Association Internal Medicine published The Association of Aspirin Use With Age-Related Macular Degeneration in February, 2013. The research team led by Gerald Liew at the University of Sydney (Australia) found that the incidence of macular degeneration was about 2.5 times greater at 5, 10, and 15 years among regular aspirin users compared to non-users. Knowing the damages it can cause to the eyes, doctors are concerned that aspirin may also damage hearing.
The Hearing Loss Study
The research team led by Dr. Sharon Curhan at Boston’s Department of Medicine at Brigham and Women’s Hospital has studied the causes of hearing loss for over 25 years. A connection was found between analgesic use and hearing loss. They published their results as Analgesic Use and the Risk of Hearing Loss in Women in the September 2012 issue of American Journal of Epidemiology.
Prefacing their findings, the researchers note that over 36 million Americans have hearing loss. More than 50% of Americans over 60 years are affected; with 33% of those between 40 and 49 already have hearing loss. They are concerned that even mild hearing loss compromises the ability to understand speech with background noise or several people talking. They are apprehensive that untreated hearing loss can lead to social isolation, depression and a poorer quality of life.
Curhan’s team followed 62261 women between 31 and 48 years between 1995 and 2009. Among those using ibuprofen 2 to 3 times per week, there was a 13% increase in hearing loss compared to non-users. Those using ibuprofen 4 to 5 times weekly had a 21% increase of hearing loss, and those with a frequency of 6 or more times weekly had a 24% increase. Among those using acetaminophen, there were increases of 11%, 21%, and 8% respectively. Those consuming aspirin showed no significant increases in hearing loss.